I regularly take over-the-counter pain medicine for arthritis. Can this be harmful?

Answers from April Chang-Miller, M.D.

Many people think that over-the-counter pain relievers must be harmless because they are available without a prescription. But repeated use of these drugs can damage your stomach, kidneys or liver.

Over-the-counter drugs such as ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve) can cause stomach bleeding and kidney damage. Acetaminophen (Tylenol, others) can damage the liver, particularly at dosages higher than recommended. All three of these drugs can increase your risk of heart problems.

Keep in mind that medication isn't the only treatment for arthritis pain. Mild to moderate arthritis pain may be relieved with a combination of self-care measures and lifestyle changes, such as weight loss, exercise, heat or cold therapy, and physical therapy. Many doctors recommend trying this combined approach before starting medication.

If you need medication to help manage your arthritis pain, use the lowest dose necessary for the shortest time possible. Also, discuss with your doctor which pain medication is most appropriate for your specific situation. All medications — prescription and nonprescription — have risks and potential side effects.

Jul. 08, 2014 See more Expert Answers